Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Amarillo, TX

May 17, 2018Hutchinson County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 17, 2018, 8:01 PM CDT for Hutchinson County, Roberts County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 8:01 PM CDT (01:01 UTC)
Expired
May 17, 2018, 9:00 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hutchinson County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:05 PM CDTHAIL 22 Nne Borger, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WUUS54 KAMA 180101
SVRAMA
TXC233-393-180200-
/O.NEW.KAMA.SV.W.0065.180518T0101Z-180518T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
801 PM CDT THU MAY 17 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hutchinson County in the Panhandle of Texas...
  Southwestern Roberts County in the Panhandle of Texas...

* Until 900 PM CDT

* At 800 PM CDT, a severe thunderstorm was located near Borger,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Borger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 10102 3566 10142 3578 10141 3596 10099
      3562 10094
TIME...MOT...LOC 0100Z 278DEG 15KT 3570 10136 

HAIL...1.25IN
WIND...60MPH
 
$$

Ward
3 follow-up statements
315 
WWUS54 KAMA 180123
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
823 PM CDT THU MAY 17 2018

TXC233-393-180200-
/O.CON.KAMA.SV.W.0065.000000T0000Z-180518T0200Z/
Hutchinson TX-Roberts TX-
823 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN HUTCHINSON AND SOUTHWESTERN ROBERTS COUNTIES...

At 823 PM CDT, a severe thunderstorm was located 8 miles northwest of
Skellytown, or 9 miles east of Borger, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Hutchinson and southwestern Roberts Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3563 10115 3566 10130 3576 10131 3589 10098
      3562 10094 3562 10102
TIME...MOT...LOC 0123Z 275DEG 15KT 3569 10124 

HAIL...1.00IN
WIND...60MPH
 
$$

Ward
158 
WWUS54 KAMA 180143
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
843 PM CDT THU MAY 17 2018

TXC233-180152-
/O.CAN.KAMA.SV.W.0065.000000T0000Z-180518T0200Z/
Hutchinson TX-
843 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUTCHINSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3562 10102 3563 10109 3575 10109 3574 10096
      3562 10094
TIME...MOT...LOC 0142Z 277DEG 29KT 3566 10100 

$$

TXC393-180200-
/O.CON.KAMA.SV.W.0065.000000T0000Z-180518T0200Z/
Roberts TX-
843 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN ROBERTS COUNTY...

At 842 PM CDT, a severe thunderstorm was located 8 miles north of
Pampa, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Roberts County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 10102 3563 10109 3575 10109 3574 10096
      3562 10094
TIME...MOT...LOC 0142Z 277DEG 29KT 3566 10100 

HAIL...0.88IN
WIND...60MPH
 
$$

Ward
825 
WWUS54 KAMA 180150
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
850 PM CDT THU MAY 17 2018

TXC393-180200-
/O.EXP.KAMA.SV.W.0065.000000T0000Z-180518T0200Z/
Roberts TX-
850 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROBERTS COUNTY
WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3562 10102 3563 10109 3575 10109 3574 10096
      3562 10094
TIME...MOT...LOC 0150Z 278DEG 15KT 3566 10097 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:05 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 17, 6:05 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
605 PM CDT Thu May 17 2018

.AVIATION...
00Z TAF Cycle

Showers and thunderstorms will be possible mainly at the Amarillo
and Guymon TAF sites through 02Z to 03Z Friday. Wind gusts to 40
to 45 knots can be expected at both TAF sites. VFR conditions can
be expected at all three TAF sites except for some MVFR conditions
in and near any thunderstorms. Southeast to south winds 15 to 25
knots with gusts near 30 knots at all three TAF sites through 00Z
Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 401 PM CDT Thu May 17 2018/

DISCUSSION...
Latest water vapor channel reveals shortwave emanating from
upstream trough over central NV, as ridge axis continues to shift
east into western OK. At the surface, a dryline is sharpening with
50s dew points from Clovis to Dalhart and increasingly backed
winds east of dryline. Storms are initiating in the western South
Plains where a bulge in the dryline exist, with a few radar
returns showing up in the far western Texas Panhandle. An 18z
KAMA sounding showed SBCAPE around 2600 J/kg with a relatively
weak CAP. MLCAPE was sampled at 1300 J/kg with a lot more CIN (160
J/kg) mainly due to the EML in place. LCL heights of 2000m along
the dryline may decrease to around 1500m during the evening. The
combination of stronger mid-level southwest flow overspreading
the area and a 30-40kt low level jet increasing during the evening
will result in 10 to 20 knots of 0-1 km shear. Effective deep
layer shear of around 40-50kts is expected during the late
afternoon and early evening. Moreover, supercells with very large
hail and strong winds should be the primary threat through early
evening. Any supercell that can remain discrete into the evening
will have some potential to produce an isolated tornado. This
will depend on whether or not there is sufficient moisture and
cooling to at least locally reduce LCL heights, while storms
remain surface based to ingest low level SRH. Given the high based
nature of most storms today and DCAPE values upwards of 1500 J/kg
along with steep low/mid level lapse rates, strong downburst
winds can't be ruled out, especially if storms become more linear
in the evening. Storms should be out of the area by 02z to 04z.
However, some redevelopment is possible overnight where theta-e
advection stays stronger in the eastern Panhandles. Severe weather
is not currently expected with any redevelopment overnight.

The upper low continues its track east on Friday then begins to
stall as an open wave over the Rocky Mountains. The dryline is
progged to push further east with a stronger cap being suggested
in the guidance. Storm initiation looks less widespread compared
to Thursday, but did include slight pops for the eastern
Panhandles. Any storm would again have plenty of instability and
modest shear to work with, so an isolated severe storm is
possible. A cold front is progged to move through the area
Saturday. Model to model consistency is reasonable based on the
12z runs today, which suggest the front will move through most of
the area by Saturday evening. That being said, being that the
synoptic push for this is limited to a developing shortwave over
the central Plains, not completely convinced that this front won't
stall in the area providing forcing for additional storms over
the weekend. Storm chances continue next week with return flow
being maintained as broad cyclonic flow remains in place over the
western CONUS.

Ward

FIRE WEATHER...
Elevated to critical fire weather conditions are possible Friday
afternoon for the far western Panhandles with drier conditions and
breezy southwest winds. Haines index of 5 to 6 can also be
expected.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/11
Hazardous weather outlook, May 17, 4:29 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
429 PM CDT Thu May 17 2018

OKZ001>003-TXZ001>020-317-180930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
429 PM CDT Thu May 17 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected across much of the area this evening.
Some storms that develop will have the potential to become strong
to severe. The main threats will be large to very large hail and
winds up to around 65 MPH. Heavy rains can also be expected with
the stronger storms, possibly leading to localized flooding or
flash flooding. An isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe,
with the main hazards being large hail and strong winds.

Elevated to critical fire weather conditions may develop on
Friday across the western half of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today across the far western
parts of the Panhandles, and for elevated to critical fire
weather conditions on Friday across the western half of the
Panhandles.

In the hours before

Special weather statement, May 17, 6:10 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
610 PM CDT THU MAY 17 2018

OKZ002-172345-
Texas OK-
610 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TEXAS COUNTY UNTIL
645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Guymon, moving east at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central Texas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3650 10124 3650 10149 3663 10153 3670 10127
TIME...MOT...LOC 2310Z 259DEG 10KT 3657 10142

Simpson
Special weather statement, May 17, 6:15 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
615 PM CDT THU MAY 17 2018

OKZ002-172345-
Texas OK-
615 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS COUNTY UNTIL
645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hooker, or 15 miles south of Feterita, moving east
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hooker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3684 10115 3689 10150 3699 10149 3700 10118
TIME...MOT...LOC 2315Z 259DEG 9KT 3694 10138

Simpson
Local storm report, May 17, 6:18 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 SW DUMAS              35.79N 102.05W
05/17/2018  M1.25 INCH       MOORE              TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1800075

TLH
Special weather statement, May 17, 7:26 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
726 PM CDT THU MAY 17 2018

OKZ002-003-180100-
Texas OK-Beaver OK-
726 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER AND
SOUTHEASTERN TEXAS COUNTIES UNTIL 800 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Hardesty, or 17 miles east of Guymon, moving northeast
at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hardesty, Bryans Corner, Balko, Baker, Adams and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3655 10118 3668 10131 3690 10099 3654 10044
TIME...MOT...LOC 0025Z 228DEG 16KT 3668 10116

Simpson
Local storm report, May 17, 7:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             SANFORD                 35.70N 101.53W
05/17/2018  M1.75 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800076

TLH
Local storm report, May 17, 7:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
740 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             3 SW SANFORD            35.67N 101.56W
05/17/2018  M1.25 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800077

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:46 PM CDTAreal Flood AdvisoryAMAHutchinson3 hr
May 17, 8:07 PM CDTSpecial Weather StatementAMARoberts23 min
May 17, 8:49 PM CDTSpecial Weather StatementAMAGray41 min
May 17, 9:44 PM CDTSpecial Weather StatementAMAGray31 min
May 17, 10:07 PM CDTSpecial Weather StatementAMACollingsworth23 min
May 17, 10:24 PM CDTSpecial Weather StatementAMAHemphill36 min
May 18, 12:26 AM CDTSpecial Weather StatementAMAHutchinson34 min
May 18, 3:07 AM CDTRed Flag WarningAMADallam, Deaf Smith, Hartley, Oldham13 hr
May 18, 4:50 PM CDTSpecial Weather StatementAMARoberts25 min
May 18, 4:58 PM CDTSevere Thunderstorm WarningAMAGray, Roberts62 min
May 18, 5:05 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree55 min
May 18, 5:15 PM CDTSpecial Weather StatementAMAHutchinson30 min
May 18, 5:41 PM CDTTornado WarningAMALipscomb, Ochiltree34 min
May 18, 5:57 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts63 min
May 18, 6:12 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree48 min
May 18, 6:17 PM CDTSpecial Weather StatementAMACollingsworth, Donley43 min
May 18, 6:37 PM CDTSevere Thunderstorm WarningAMALipscomb38 min
May 18, 6:58 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.